Alert archive / Oregon / High Wind Warnings in 2013

High Wind Warning 2, NWS Portland, OR

March 20, 2013

NWS Portland, OR issued this high wind warning at Mar 20, 2013, 3:47 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2013, 3:47 AM PDT (10:47 UTC)
Expired
Mar 20, 2013, 8:39 AM PDT
In force
5 hr
Issued by
NWS Portland, OR

The text

As transmitted, in the capitals the NWS used until 2016.

105 
WWUS76 KPQR 201047
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
347 AM PDT WED MAR 20 2013

ORZ001-002-WAZ021-201600-
/O.NEW.KPQR.HW.W.0002.130320T1047Z-130320T1600Z/
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
NETARTS...PACIFIC CITY...LINCOLN CITY...NEWPORT...
CAPE FOULWEATHER...YACHATS...FLORENCE...RAYMOND...LONG BEACH...
CAPE DISAPPOINTMENT
347 AM PDT WED MAR 20 2013

...HIGH WIND WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING FOR THE
NORTH OREGON COAST...THE CENTRAL OREGON COAST...AND THE SOUTH
WASHINGTON COAST...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

* WINDS: SOUTHWEST 25 TO 35 MPH GUSTING TO 65 MPH.

* TIMING: THIS MORNING THROUGH 9 AM.

* LOCATIONS INCLUDE: LINCOLN CITY...NEWPORT...CAPE FOULWEATHER...
  YACHATS...FLORENCE...ASTORIA...CANNON BEACH... TILLAMOOK...
  NETARTS...PACIFIC CITY...RAYMOND...LONG BEACH... CAPE
  DISAPPOINTMENT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
368 
WWUS76 KPQR 201539
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
839 AM PDT WED MAR 20 2013


ORZ001-002-WAZ021-201645-
/O.CAN.KPQR.HW.W.0002.000000T0000Z-130320T1600Z/
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
INCLUDING THE CITIES OF...ASTORIA...CANNON BEACH...TILLAMOOK...
NETARTS...PACIFIC CITY...LINCOLN CITY...NEWPORT...
CAPE FOULWEATHER...YACHATS...FLORENCE...RAYMOND...LONG BEACH...
CAPE DISAPPOINTMENT
839 AM PDT WED MAR 20 2013

...HIGH WIND WARNING IS CANCELLED FOR THE SOUTH WASHINGTON COAST
AND THE NORTH AND CENTRAL OREGON COAST...


THE NATIONAL WEATHER SERVICE IN PORTLAND HAS CANCELLED THE HIGH
WIND WARNING. 

A COLD FRONT MOVED INLAND THIS MORNING. AS A RESULT...THE
STRONGEST WINDS HAVE ENDED. HOWEVER...WIND GUSTS TO 45 MPH WILL
BE POSSIBLE TODAY AS COOL AND UNSTABLE AIR MOVES IN OFF THE
PACIFIC.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Mar 20, 2:57 AM PDT, 50 minutes earlier.

Area forecast discussion, Mar 20, 2:57 AM PDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
257 AM PDT WED MAR 20 2013

.SYNOPSIS...A LOW PRES SYSTEM MOVING ONTO VANCOUVER ISLAND TODAY
WILL PUSH A COLD FRONT THROUGH THE REGION THIS MORNING. THIS WILL
SET UP A COOL AND UNSTABLE NW FLOW OVER THE PACIFIC NW THAT WILL
LAST THROUGH MOST OF THE WEEK...RESULTING IN SHOWERY WEATHER WITH
LOW SNOW LEVELS.

&&

.SHORT TERM...COLD FRONT STILL OUT PAST BUOY 46089 EARLY THIS
MORNING...EXPECTED TO PUSH INLAND THIS MORNING AS A SHORTWAVE SEEN
IN WATER VAPOR PICTURES APPROACHING 130W...PROGRESSES E. SURFACE
OBSERVATIONS AND RADAR SHOW AREAS OF LIGHT RAIN CONTINUING AHEAD OF
THE FRONT IN THE AREA OF DEEP MOISTUTE. PRECIPITATION HOWEVER
EXPECTED TO TRANSITION OVER TO A CONVECTIVE REGIME BEHIND THE FRONT
AS COOLER AIR MOVES IN. PEAK WIND GUSTS ALONG THE COAST EARLY THIS
MORNING GENERALLY RUNNING IN THE 50 TO 60 MPH RANGE...AND WILL
DIMINISH SOME ONCE THE FRONT MOVES THROUGH. INLAND HOWEVER...THE
FRONT WILL BRING SOME STRONGER GUSTS AS SURFACE PRES GRADIENTS
ORIENT N TO S THROUGH THE VALLEY WITH PEAK GRADIENTS REACHING
AROUND 6 MB. UW MESOSCALE MODELS SUGGEST PEAK GUSTS ON THE ORDER OF
40 MPH IN THE WILLAMETTE VALLEY TODAY.

BUFR SOUNDINGS FOR LATE TODAY SUGGEST ENOUGH INSTABILITY TO KEEP A
MENTION OF THUNDER AND SMALL HAIL IN. A FAIRLY STRONG WESTERLY FLOW
AT 850 MB FOLLOWS THE FRONT...AND SLOWLY WEAKENS OVERNIGHT. AIR MASS
BEHIND THE FRONT REMAINS MOIST BELOW 700 MB...WHICH COUPLED WITH
GOOD OROGRAPHICS AND INSTABILITY SUGGEST A PRETTY GOOD PERIOD OF
SNOWFALL FOR THE CASCADES...ESP IN THE N. SHORTWAVES AROUND MIDDAY
TODAY...AND AGAIN THIS EVENING WILL PROVIDE ADDITIONAL LIFT. AS SUCH
WILL MAINTAIN THE WINTER WEATHER HEADLINES FOR THE N OREGON AND S WA
CASCADES. AS SNOW LEVELS FALL TONIGHT...OROGRAPHICS WEAKEN...SO IT
IS NOT CLEAR THAT WINTER WEATHER ADVISORIES WOULD BE NEEDED FOR ANY
OF THE FOOTHILLS OR COAST RANGE.

ONSHORE CONTINUES TO SLOWLY WEAKEN THU AND FRI...WHILE SUBSIDENCE
INVERSION SLOWLY LOWERS TO DECREASE INSTABILITY. WILL KEEP A TREND
FOR DECREASING CHANCES FOR SHOWERS THROUGH THIS PERIOD.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
FRI NIGHT THROUGH THU...THE LONG TERM MODELS ARE BEGINNING TO COME
INTO BETTER AGREEMENT FOR THE UPCOMING WEEKEND. A DEEP BROAD TROUGH
WILL DIG IN OVER THE ROCKIES AND GREAT PLAINS. MEANWHILE AN UPPER
LEVEL RIDGE WILL SIT OVER THE NE PAC. THE PAC NW REMAINS IN
BETWEEN...WITH PREVAILING NORTH/NORTHWEST FLOW. THE MODELS SHOW
MOISTURE RIDING DOWN THE BACKSIDE OF THE RIDGE... KEEPING US IN A
CLOUDY AND COOL PATTERN. WITH THE MOISTURE COMING OVER THE
RIDGE...THE CHANCE WILL BE THERE FOR SOME DRIZZLE OR BRIEF SHOWER
FROM TIME TO TIME. BUT NOTHING ORGANIZED IS EXPECTED. HEADING INTO
EARLY NEXT WEEK...IT APPEARS THAT NE PAC RIDGING WILL BEGIN TO PUSH
ONSHORE. THIS SHOULD DRY US OUT FOR A COUPLE OF DAYS AND WARM TEMPS
BACK TO NEAR SEASONAL NORMALS. PYLE

&&

.AVIATION...WARM FRONT HAS CLEARED THE SOUTH VALLEY ALLOWING FOR A
BRIEF RETURN TO VFR. MOSTLY MVFR ELSEHWERE....WITH THE STRONGEST
WINDS ONGOING AT THE COAST NOW...AND PICKING UP IN THE VALLEY IN THE
NEXT FEW HOURS. MOST AREAS IN THE VALLEY ARE SHIFTING TO SOUTH
WIND...WITH THE EXCEPTION BEING NEAR THE GORGE WHERE EAST WINDS WILL
HANG ON A BIT LONGER. THEREFORE...STILL A FEW MORE HOURS OF LOW
LEVEL WIND SHEAR AT THE WEST END OF THE GORGE. EXPECT WIDESPREAD
MVFR MIXED WITH IFR AS COLD FRONTAL RAIN QUICKLY RETURNS.

COLD FRONT WILL PUSH ONSHORE AROUND 14-15Z...AND AN HOUR OR TWO
LATER INLAND. STEADY RAIN WILL TURN TO SHOWERS BY NOON...AND WITH
COLD AIR ALOFT EXPECT HAIL SHOWERS AND ISOLATED TSTORMS. BREEZY W
WINDS OVER THE CASCADES WITH GUSTS OVER 45 KT THROUGH THE DAY.

KPDX AND APPROACHES...MVFR CONDITIONS CONTINUE THIS MORNING. EAST
WINDS CONTINUE TO 11 OR 12Z...WITH LOW LEVEL WIND SHEAR DUE TO
SOUTH WINDS 30 TO 45 KT AT AND ABOVE 1500 FEET AGL. WINDS WILL
FINALLY TURN S AS FRONT DRAWS CLOSER..AND THEN SURFACE COLD FRONT
ARRIVES AROUND 17Z...SHIFTING WINDS TO WSW. KMD

&&

.MARINE...SOLID GALES OVER THE WATERS EARLY THIS MORNING AS A
STILL DEEPENING 984 MB SURFACE LOW IS BEING SAMPLED BY SHIPS/BUOYS
OFF THE TIP OF VANCOUVER ISLAND. THE WARM FRONT HAS CLEARED...AND
NOW A WIND SHIFT FRONT IS TO BE QUICKLY FOLLOWED BY THE TRUE COLD
FRONT LATER THIS MORNING. BEHIND THE COLD FRONT...STILL LOOKS LIKE
DECENT CHANCE FOR GALE FORCE WINDS SPREADING BACK INTO THE WATERS
AFTER A BRIEF LULL...ESPECIALLY IN THE NORTHERN WATERS THAT ARE
CLOSER TO THE DEPARTING LOW. BUOY 2...WELL OFF THE SOUTHERN OREGON
COAST AND NOW BEHIND THE COLD FRONT IS NOW BACK UP TO GUSTS 35
KT...SO EVEN A PERIOD OF GALES POSSIBLE IN THE CENTRAL WATERS AS
WELL. WINDS WILL GRADUALLY EASE LATER WED AND WED NIGHT...AND HAVE
THEREFORE MAINTAINED CURRENT GALE EXPIRATIONS OF MIDDAY IN THE
CENTRAL WATERS...LATE AFTERNOON IN THE NORTH.

WIND GENERATED WAVES NOW 15 TO 20 FT...HIGHEST IN THE CENTRAL
OREGON WATERS WHERE BEST FETCH HAS BEEN. EXPECT BRIEF LET UP AS
WINDS EASE...BUT W SWELL FETCH ARRIVES IN THE AFTERNOON. THIS
KEEPS SEAS AT 18 TO 20 FT ON N COASTAL WATERS ... AND 15 TO 17 FT
TO THE S...FOR LATE WED AFTERNOON AND WED NIGHT. SEAS WILL
GRADUALLY SUBSIDE ON THU.

HIGH PRES WILL SLOWLY BUILD OVER THE REGION LATER IN THE WEEK
AND INTO THE WEEKEND...WHICH SHOULD BRING A RESPITE FROM THE RECENT
ACTIVE WEATHER...THOUGH THERE WILL BE ENOUGH GRADIENT TO SUPPORT
NW WINDS 20-25 KT THROUGH FRIDAY MORNING...AND SEAS LINGERING
ABOVE 10 FT. MUCH CALMER OVER THE WEEKEND. KMD

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM PDT
     THURSDAY FOR NORTHERN OREGON CASCADES.

WA...WINTER STORM WARNING UNTIL 5 AM PDT THURSDAY FOR SOUTH
     WASHINGTON CASCADES.

PZ...GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR COASTAL WATERS
     FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     GALE WARNING UNTIL NOON PDT TODAY FOR COASTAL WATERS FROM
     CASCADE HEAD TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 AM
     PDT THURSDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Mar 19, 5:42 AM PDT, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
542 AM PDT TUE MAR 19 2013

ORZ001-002-WAZ021-201545-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
ALTHOUGH NOT LIKELY...THERE IS A CHANCE FOR HIGH WINDS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ALTHOUGH NOT LIKELY...THERE IS A CHANCE FOR HIGH WINDS WEDNESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ006>008-WAZ039-201545-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-GREATER VANCOUVER AREA-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ALTHOUGH NOT LIKELY...THERE IS A SLIGHT CHANCE FOR WINDS TO
REQUIRE AN ADVISORY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ003-004-010>013-WAZ020-040-201545-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A POSSIBILITY OF SIGNIFICANT SNOWFALL LATE WEDNESDAY INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ005-009-014-WAZ022-023-201545-
LOWER COLUMBIA-WESTERN COLUMBIA RIVER GORGE-
UPPER HOOD RIVER VALLEY-I-5 CORRIDOR IN COWLITZ COUNTY-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

..DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-201545-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE FORCE WINDS ARE POSSIBLE WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WAZ019-201545-
SOUTH WASHINGTON CASCADES-
542 AM PDT TUE MAR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT SNOWFALL IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SIGNIFICANT SNOWFALL IS POSSIBLE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 9:10 AM PDTSmall Craft Advisory for WindsPQR26 hr
Mar 20, 9:10 AM PDTSmall Craft Advisory for Hazardous SeasPQR54 hr

Nearby

High Wind Warnings in Oregon, 2013High Wind Warnings in Washington, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.